Thursday, January 21, 2010

Botox follow up.

My little possum went for her Botox follow up appointment with Dr L today.


I was very glad that this appointment was coming up because Isla has started to have issues with her bladder and bowel, which have been becoming a bit of a problem.

He seems to think it *could* be the result of the botox, given that she was injected higher than last time {this time in the hamstrings rather than the calves} so it's entirely possible that it could be the effect of the botox on her bladder/bowel.

So, we have to go to a GP and organise a urine sample for Isla, to rule out a UTI {which, Dr L said doesn't account for the loss of sensation with the bowel}. Apparently children commonly don't have any of the associated discomfort of a UTI that an adult would experience, and sometimes the only symptom can be incontinence. So, should a urine test rule that out, then we need to wait and see whether it continues once the botox wears off {in a few weeks time}.

If it doesn't, she'll need an MRI on her spine, as apparently there's some research that shows that some children with Cerebral Palsy develop cysts on the spinal column which can lead to lack of sensation in the bowel/bladder.

I hope it's just the botox.

Dr L has NEVER had a patient with this problem following botox, despite it being listed as a side effect from the injections on the information sheet given out before deciding to undertake treatment with the Botox. He said we should feel privileged {TIC!}.

He's keen to avoid the GRAFO's {I cant remember what the GR stands for} as he thinks they'll be too cumbersome for Isla. So, in the meantime we need to have wedges fitted to the orthotics and see how they go, before having a new set made up by the wonderful Rob. I was hoping to organise AFO's before she starts school, but it doesn't look like that will happen until at least March.


5 comments:

Sarah said...

Sorry to hear about Isla's bladder and bowel problems.

Violet often has the bladder issues post botox.

Alison said...

Your doctor obviously has a sense of humour that you should feel privileged to have this rare side effect!!!

I hope it is only from the botox and that it wears off very quickly.

PinkPatentMaryJanes said...

Fingers and toes crossed they work out the source of the problem! x

Jacqui said...

Sorry Ally, I missed your post on EB so I've only just caught up. The answer is yes, this has happened before. Moo has a really big problem with constipation. After his last session (last because this happened), it affected his bowels and he stopped being able to push them out (sorry TMI). He had a fair amount of leaking with urine.

It was the worst six weeks waiting for the botox to wear off. We haven't been back for it since.

It sounds to me like its the botox. Fingers crossed that it is nothing more sinister.

Jo said...

Wow, what an ordeal! I'm sorry to hear about Isla's bowel/bladder problems, and I hope they clear up soon.